Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Surgery on links containing a cable sublink

Author: Bradd Evans Clark
Journal: Proc. Amer. Math. Soc. 72 (1978), 587-592
MSC: Primary 57N10
MathSciNet review: 509260
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper it will be shown that there is an upper bound on the genus of any manifold obtained by Dehn surgery on a given torus link. It is also demonstrated that if L is a link in $ {S^3}$ with a cable sublink about the knot k, and surgery on at least two components of the sublink cannot be replaced by surgery on k, then the manifold resulting from surgery on L cannot be simply connected.

References [Enhancements On Off] (What's this?)

  • [1] Bradd Clark, Knot theories of the lens spaces, Ph.D. Thesis, University of Wyoming, 1976.
  • [2] Wolfgang Heil, Elementary surgery on Seifert fiber spaces, Yokohama Math. J. 22 (1976), 135-139. MR 0375320 (51:11515)
  • [3] John Hemple, A simply connected 3-manifold is $ {S^3}$ if it is the sum of a solid torus and the complement of a torus knot, Proc. Amer. Math. Soc. 15 (1964), 154-158. MR 0157365 (28:599)
  • [4] W. B. R. Lickorish, A representation of orientable combinatorial 3-manifolds, Ann. of Math. (2) 76 (1962), 531-540. MR 0151948 (27:1929)
  • [5] Louise Moser, Elementary surgery along torus knots and solvable fundamental groups of closed 3-manifolds, Ph.D. Thesis, University of Wisconsin, 1970.
  • [6] C. D. Papakyriakopoulos, On Dehn's lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1-26. MR 0090053 (19:761a)
  • [7] Jonathan Simon, Some classes of knots with property P, Topology of Manifolds, edited by James Cantrell and C. H. Edwards, Jr., Markham, Chicago, Ill., 1970. MR 0278288 (43:4018b)
  • [8] J. Stallings, On the loop theorem, Ann. of Math. (2) 72 (1960), 12-19. MR 0121796 (22:12526)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N10

Retrieve articles in all journals with MSC: 57N10

Additional Information

Keywords: Link, surgery, 3-manifold
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society